Archive for August, 2011

The Fog and the Blessing

So, yesterday was an insane day. I expect Mondays to be pretty decent. After all, it’s been three days since my last shot. The effects from the previous shot should have had opportunity to settle down. But, I made a big mistake. I wrote in my last post that Sundays are usually simple, easy days of rest and that Mondays return to normal. If I believed in jinxing myself, I would be convinced that I did just that.

But whatever happened internally yesterday was rough. Physically, I felt like I had been beat up. That alone, I could have handled. But mentally, I could not focus. I would be having a conversation with someone and, mid stream, forget what I was even talking about. Fortunately, I work with patient people.

Here’s an example: my boss came in my office to talk to me about some stuff that needed to happen as we prep for our next market launch. He’s talking, and I’m digging in my briefcase for something (though I have no idea what). I’m usually a good at multi-tasking, but I didn’t hear a single word he said to me.

“Kathy. KATHY. Are you listening?”

I stopped what I was doing and said no. I thought I was, but my mind would not let me do more than one thing at a time. Fortunately, I work with patient people – who get it that, sometimes, there will be tough days for me.

Then, on top of all that, I had to take another shot last night. Yay me.

But I was given a small gift – something for which I could be grateful. And I’ll take blessings in whatever form they come.

I woke up about 4:30 am with a tremendous headache – definitely an effect from the shot – and this was NOT the blessing. I went downstairs to take something to ease the pain. Now to make this story meaningful, you need to know that normally I cannot even take a Benadryl on an empty stomach. I get sick. And what did I do, but take two Tylenol on an empty stomach. It was 4:30 in the morning; I didn’t want to eat anything at that hour. But guess what?

God guarded my stomach. I didn’t get sick, not even nauseous. And when I woke again at 7 am, I had no headache. Feeling a little stiff, but it’s bearable. And it’s MUCH better than a headache and an upset stomach.

Shots are well underway

First, I feel I should apologize for taking so long to update everyone on my treatment. I will provide a brief update here, and try to be more diligent going forward. Being active and productive on a daily basis takes a lot of effort.

So, here’s what I’m doing. Every Monday, Wednesday, and Friday, I give myself two shots of interferon medication. I am very fortunate to be able to give do the shots myself at home, instead of having to go to the treatment center three times a week. It means that I can take the shots later in the day versus early-afternoon (or during business hours). I have to admit, I was fearful at first – injecting myself. But God continues to be faithful. I’m settling into a routine.

The side effects from the shots can be pretty rough, so says my oncologist. When I first started, she didn’t expect that I would be able to complete the entire 48 weeks. She said that most people don’t. However, she assured me that every week I take the medicine, it’s a blessing. After my last appointment, she was surprised at how well I am handling the meds. If this is “good”, I feel for the people who really have trouble.

So, here’s the routine. Monday evening, I give myself shots. Tuesday, I am exhausted or achy or nauseous. Wednesday, I start feeling a little more like myself, just about the time for another shot. Then Thursday I feel bad and stronger on Friday. Shot on Friday night, with LOTS of sleep on Saturday. Sunday is a day for a very long nap to recover and start all over on Monday.

I take the shots between 6 and 6:30 pm, giving my body 12 full hours to process the medication and have whatever immediate reaction I am going to have. What I think happens during those 12 hours is that my fever spikes, bringing with it the chills, body aches, and then the sweats when the fever breaks. The one time I took the shot at the doctor’s office, I had a 103 fever by midnight. The other time that I took the shot later, 9 pm, I could hardly walk when it was time for work. THAT was a long, horrible day. Because of the fatigue, sleep does come easy. For that, I am grateful.

Fortunately, I have had only one day where I was nauseous – sick enough that I was unable to work. Most of the time, I am completely exhausted. When I don’t react with fatigue, then I am sore – body aches like when you have the flu.

Interferons can also cause depression. If/when I do feel depressed, I think it is more because I am completely and totally exhausted. Everything takes so much effort. Sometimes, if I think about how much longer I’ve got – 43 weeks, I get very discouraged. It’s not easy.

I’m trying hard to push through, letting the side effects disrupt my life as little as possible. I work with some really great people – who have been very encouraging and sympathetic. I don’t want to be Debby Downer, so I try to keep positive. I hate admitting the truth about how I feel. I have convinced myself that most people don’t want to hear it day after day.

As always, thanks for the continued prayers and encouragement. I am so very grateful that I don’t have to walk this path alone.

Tag Cloud